Same-day admissions available. Call Now.

Narcotic Overdose

Written by Jonathan Strum

& Medically Reviewed by Dr. Sarah Dash, PHD

Medically Reviewed

Up to Date

This article was reviewed by a medical professional to guarantee the delivery of accurate and up-to- date information. View our research policy.

Edit History

Last Updated - 12/28/2022

View our editorial policy
If you or a loved one is struggling with addiction, help is available. Speak with a Recovery Advocate by calling 888-648-0738 now.

Updated 12/28/2022

Narcotics are often prescribed for pain, but they carry a high potential for misuse and overdose. Learn more about the signs of an overdose and options for treatment.

Narcotics are commonly used in medical settings to manage pain both in and out of a hospital. This class of drugs can include any substance that has psychoactive and sleep-inducing properties. In the U.S., the term “narcotics” is typically associated with opioid drugs.

Although narcotics can be beneficial for managing pain, they are also a target for misuse and addiction. Based on these addictive properties, even the use of prescribed narcotics can increase the risk of dependence or misuse. People may misuse their prescription by taking a higher dose than recommended or using it more frequently. Narcotics are also used recreationally for their pain-relieving and calming effects.

Statistics on opioid addiction indicate that prescription opioid misuse is prevalent in the United States. Results from the 2015 National Survey on Drug Use and Health showed that 91.8 million U.S. adults used prescription opioids, and approximately 4.7% misused them. The rate of narcotic pain prescriptions has been on the rise, and the frequency of narcotics-related overdose is also increasing.

Opioid misuse and addiction can cause serious health problems, and stopping use can be difficult and even dangerous. Knowing the risks, signs, and symptoms of misuse can help people identify problematic narcotic use. There are many treatments available to help people end drug use and begin the recovery process.

Most Commonly Abused Narcotics

Opioids are a target for misuse because they are strong painkillers that produce positive responses in the reward centers of the brain. More than 30% of Americans have some form of short-term or long-lasting pain, and around 4% have been given a long-term prescription for opioids.

The most commonly abused narcotics are also the ones that are most commonly prescribed. Even though many people associate opioid overdose with illegal drugs like heroinover a third of overdose deaths in 2013 were a result of prescription opioids. Some of the most commonly misused opioids include:

  • Codeine
  • Morphine
  • Fentanyl
  • Percocet
  • Oxycontin

Statistics about the opioid epidemic indicate there has been a serious public health problem in the U.S. for the past several decades. As a result, there have been many awareness campaigns, an increase in prescription monitoring and a goal of reducing opioid prescriptions. Doctors are now trained to monitor narcotic abuse symptoms and consider the risks in prescribing these medications.

Narcotic Use in Florida

Though the entire nation is in an opioid epidemic, the crisis has been a serious concern in Florida. Statistics show Florida health care providers wrote 60.9 opioid prescriptions per 100 persons in 2017, compared to the national average of 58.7 per 100. In that same year, the majority of Florida drug overdose deaths involved an opioid.

To combat the crisis, there are strict narcotic laws in Florida that put limitations on the number of opioids that can be prescribed. For example, someone suffering from short-term pain can only be given a prescription that lasts three to five days. However, these regulations do not apply to people with chronic, long-term pain. Doctors must also take a course regarding the prescription of opioids, and there are serious penalties for those who do not follow these laws.

Signs and Symptoms of Narcotic Overdose

Someone overdosing on narcotics will show certain signs and symptoms, such as changes in physical appearance or behavior. If someone has overdosed on narcotics, they may be unresponsive and unable to talk. Some other signs of narcotic overdose include:

  • Slow or erratic breathing
  • Loss of consciousness
  • Dilated pupils
  • Vomiting or choking
  • Slow or irregular heartbeat
  • Skin that is tinged blue or gray
  • Limp body

The quicker that a person who has overdosed on opioids receives medical treatment, the better chance they have at recovery. There are some treatments that require a quick response in order to reduce long-term consequences or death.

Narcotic Overdose Treatment

Opioid overdose treatments have received a lot of attention as a response to the opioid crisis, and public awareness is growing. Bystanders and community members have a few different strategies for helping to treat a narcotic overdose. The main strategy includes administering a drug called naloxone, which acts as an opioid reversal.

Narcan for Narcotic Overdose

Narcan, a brand name of naloxone, is a key antidote for narcotic overdose. Narcan is a narcotic antagonist, meaning that it can reverse the effects of an opioid. If someone takes too much of an opioid and is experiencing serious symptoms, Narcan can reverse and block the effects of the drug until medical help arrives. The effects of naloxone are temporary, and further doses or additional medical intervention may be required.

Narcan has been an important opioid overdose prevention strategy because it doesn’t require medical training and can be kept at home or in the community. The drug comes as a nasal spray, but other formulations can also be injected. Narcan has been shown to be a safe and cost-effective way of managing opioid overdose, and the drug has no effect if opioids have not been used.

Are you or a loved one struggling with addiction?

Our Recovery Advocates are available 24/7 to help.

Narcotics Overdose Prevention

There are many strategies in place to help support opioid overdose prevention. Some of the best prevention strategies include reducing and regulating opioid prescriptions and improving awareness about the risks of using opioids. These prevention strategies can occur before a person even has access to opioid medications.

For people taking opioids, reducing the risk of overdose means only taking the recommended amount of your prescription. Having friends, family, members of the community and health professionals with naloxone training can help prevent long-term consequences if an overdose occurs.

Opioid addiction is a serious condition that can be challenging to treat. Narcotic treatment programs can help you stop taking opioids and develop skills to support your recovery. Narcotic rehab programs typically take place in an inpatient setting with additional supervision and structure. Rehab can also be done through outpatient care with regular therapy and medical check-ups.

If you or someone you love is struggling with a narcotic addiction, The Recovery Village Palm Beach at Baptist Health can help. Contact us today to learn more about treatment plans and programs that can work well for you.

View Sources

Han, Beth; Compton, Wilson M.; Blanco, Carlos; et al. “Prescription Opioid Use, Misuse, and Use Disorders in U.S. Adults: 2015 National Survey on Drug Use and Health.” Annals of Internal Medicine, September 5, 2017. Accessed October 23, 2019.

Schuchat, Anne; Houry, Debra; Guy, Gery. “New Data on Opioid Use and Prescribing in the United States.” Journal of the American Medical Association, August 1, 2018. Accessed October 23, 2019.

Volkow, Nora D.; McLellan, Thomas. “Opioid Abuse in Chronic Pain — Misconceptions and Mitigation Strategies.” The New England Journal of Medicine, March 31, 2016. Accessed October 23, 2019.

National Institute on Drug Abuse. “Florida Opioid Summary.” May 2019. Accessed October 23, 2019.

MedlinePlus. “Opioid Overdose.” August 27, 2019. Accessed November 13, 2019.

Authorship